Skip to main content

Hypercalcemia during renal replacement therapy after liver transplantation

Introduction

Patients who suffer from acute kidney injury (AKI) show electrolyte abnormalities that can be corrected using renal replacement therapy (RRT). But some reports showed hypercalcemia during RRT and they reasoned this as the effect of citrate used for anticoagulant. We report eight post-liver transplantation (LT) recipients who suffered from AKI requiring RRT without citrate, but showed abnormal increase of ionized calcium (iCa) levels.

Methods

We retrospectively identified the recipients who suffered from AKI requiring CRRT after LT. Then we picked up those who had increased iCa over 1.25 mmol/l as hypercalcemia (group H). We compared these recipients with those who matched in graft-recipient weight ratio (G/R) and intraoperative transfusion (units/kg) as controls (group N). Data were expressed as means with standard deviations. Analyses were made using Student's t test. We considered P < 0.05 statistically significant.

Results

Among 250 recipients who had undergone LT in our hospital, 12 recipients received RRT. All RRT patients received nafamostat mesilate for anticoagulation. Eight patients had increased iCa (group H). All recipients in group H died during their index hospitalization. Compared with group N, group H had a higher iCa (1.3 ± 0.1 vs. 1.1 ± 0.0 mmol/l) and total bilirubin (T.Bil; 17 ± 9 vs. 4 ± 0 mg/dl). See Table 1.

Table 1 Characteristics

Conclusions

We reported eight LT recipients who suffered from AKI and required RRT and had abnormally increased iCa levels without using citrate as anticoagulant. Only T.Bil was higher in the hypercalcemic group compared with the matched control. Because all of the eight hypercalcemic patients with CRRT died, this abnormality would be important for patient outcome.

Author information

Affiliations

Authors

Corresponding author

Correspondence to J Matsumi.

Rights and permissions

This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article's Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article's Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated in a credit line to the data.

Reprints and Permissions

About this article

Cite this article

Matsumi, J., Morimatsu, H. & Morita, K. Hypercalcemia during renal replacement therapy after liver transplantation. Crit Care 15, P113 (2011). https://doi.org/10.1186/cc9533

Download citation

Keywords

  • Bilirubin
  • Liver Transplantation
  • Renal Replacement Therapy
  • Total Bilirubin
  • Acute Kidney Injury